Geometry & Topology

Harmonic sections in sphere bundles, normal neighborhoods of reduction loci, and instanton moduli spaces on definite 4–manifolds

Andrei Teleman

Full-text: Open access

Abstract

In the first part of the paper we prove an existence theorem for gauge invariant L2–normal neighborhoods of the reduction loci in the space Aa(E) of oriented connections on a fixed Hermitian 2–bundle E. We use this to obtain results on the topology of the moduli space a(E) of (non-necessarily irreducible) oriented connections, and to study the Donaldson μ–classes globally around the reduction loci. In this part of the article we use essentially the concept of harmonic section in a sphere bundle with respect to an Euclidean connection.

Second, we concentrate on moduli spaces of instantons on definite 4–manifolds with arbitrary first Betti number. We prove strong generic regularity results which imply (for bundles with “odd" first Chern class) the existence of a connected, dense open set of “good" metrics for which all the reductions in the Uhlenbeck compactification of the moduli space are simultaneously regular. These results can be used to define new Donaldson type invariants for definite 4–manifolds. The idea behind this construction is to notice that, for a good metric g, the geometry of the instanton moduli spaces around the reduction loci is always the same, independently of the choice of g. The connectedness of the space of good metrics is important, in order to prove that no wall-crossing phenomena (jumps of invariants) occur. Moreover, we notice that, for low instanton numbers, the corresponding moduli spaces are a priori compact and contain no reductions at all so, in these cases, the existence of well-defined Donaldson type invariants is obvious. Note that, on the other hand, there seems to be very difficult to introduce well defined numerical Seiberg–Witten invariants for definite 4–manifolds. For instance, the construction proposed by Okonek and the author in [Seiberg–Witten invariants for 4–manifolds with b+=0, from: ”Complex analysis and algebraic geometry”, (T Peternell, F O Schreyer, editors), de Gruyter, Berlin (2000) 347–357] gives a –valued function defined on a countable set of chambers.

The natural question is to decide whether these new Donaldson type invariants yield essentially new differential topological information on the base manifold, or have a purely topological nature.

Article information

Source
Geom. Topol., Volume 11, Number 3 (2007), 1681-1730.

Dates
Received: 17 January 2007
Revised: 11 July 2007
Accepted: 4 July 2007
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513799907

Digital Object Identifier
doi:10.2140/gt.2007.11.1681

Mathematical Reviews number (MathSciNet)
MR2350464

Zentralblatt MATH identifier
1138.57030

Subjects
Primary: 57R57: Applications of global analysis to structures on manifolds, Donaldson and Seiberg-Witten invariants [See also 58-XX]
Secondary: 53C43: Differential geometric aspects of harmonic maps [See also 58E20]

Keywords
instantons harmonic sections Donaldson invariants moduli spaces

Citation

Teleman, Andrei. Harmonic sections in sphere bundles, normal neighborhoods of reduction loci, and instanton moduli spaces on definite 4–manifolds. Geom. Topol. 11 (2007), no. 3, 1681--1730. doi:10.2140/gt.2007.11.1681. https://projecteuclid.org/euclid.gt/1513799907


Export citation

References

  • C Bär, On nodal sets for Dirac and Laplace operators, Comm. Math. Phys. 188 (1997) 709–721
  • R Brussee, The canonical class and the $\mathcal{C}^{\infty}$ properties of Kähler surfaces, New York J. Math. 2 (1996) 103–146
  • S K Donaldson, P Kronheimer, The Geometry of Four-manifolds, Oxford Univ. Press (1990)
  • D S Freed, K K Uhlenbeck, Instantons and four-manifolds, MSRI Publications 1, Springer, New York (1984)
  • M Furuta, H Ohta, Differentiable structures on punctured 4–manifolds, Topology Appl. 51 (1993) 291–301
  • C Okonek, A Teleman, Seiberg–Witten invariants for manifolds with $b_+=1$ and the universal wall crossing formula, Internat. J. Math. 7 (1996) 811–832
  • C Okonek, A Teleman, Seiberg–Witten invariants for 4–manifolds with $b_+=0$, from: “Complex analysis and algebraic geometry”, (T Peternell, F O Schreyer, editors), de Gruyter, Berlin (2000) 347–357
  • G Prasad, S-K Yeung, Fake projective planes, Invent. Math. 168 (2007) 321–370
  • D Ruberman, N Savaliev, Dirac operators on manifolds with periodic ends
  • D Ruberman, N Saveliev, Casson-type invariants in dimension four, from: “Geometry and topology of manifolds”, Fields Inst. Commun. 47, Amer. Math. Soc., Providence, RI (2005) 281–306
  • S Smale, An infinite dimensional version of Sard's theorem, Amer. J. Math. 87 (1965) 861–866
  • A Teleman, Instantons and holomorphic curves on class VII surfaces